New York, 2008

Hail in New York, August 6, 2008

August 6, 2008 · NWS ALY · 2 events in 1 county or zone

A low pressure system tracked east across northern New England during the morning hours of Wednesday August 6th. An upper level disturbance in the wake of this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the upper Hudson Valley early Wednesday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked east across northern New England during the morning hours of Wednesday August 6th. An upper level disturbance in the wake of this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the upper Hudson Valley early Wednesday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 6, 8:40 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 8:40 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT WED AUG 6 2008

.SYNOPSIS...
AN OCCLUDED FRONT WILL TRACK EAST ACROSS THE REGION THIS
MORNING...ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. GRADUAL
CLEARING WILL OCCUR FOR THIS AFTERNOON IN THE WAKE OF THIS
FRONT...ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP
AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH. A SERIES OF UPPER
LEVEL DISTURBANCES WILL THEN KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN THE REGION THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DID A REFRESH OF THE GRIDS AS PORTIONS OF THE CATSKILLS...CAPITAL
REGION...HUDSON VALLEY AND INTO THE BERKS AND NW CT WILL LIKELY NOT
SEE MUCH ADDITIONAL PRECIP THIS MORNING.  HOWEVER...LATEST RUC AND
EXTRAPOLATION OF THE 12Z RAOB CONTINUES TO INDICATE CAPES CLIMBING
TO AROUND 1000 J/KG WITH AN INCREASING WIND FIELD.  ELEVATED
INSTABILITY DOES WANE SOMEWHAT AS SEEN IN THE SHOWALTER INDICES
WHERE VALUES GO ABOVE 0C FROM CNY INTO THE CATSKILLS AND MID HUDSON
VALLEY.  SO IT WILL BE A RACE BETWEEN INSTABILITY AND TIMING OF
SURFACE FEATURES FOR CONVECTION TO DEVELOP.  BASED ON THE H2O VAPOR
LOOP...THERE IS QUITE A BIT OF SUBSIDENCE WHICH MAY INHIBIT MUCH
VERTICAL GROWTH.

CURRENT HWO LOOKS GREAT AND NO UPDATES PLANNED AT THIS TIME.

OTHERWISE...FOR MAX TEMPS...GENERALLY SIDED WITH WARMER MAV
MOS...WITH TEMPS REACHING AROUND 80 IN THE CAPITAL REGION AND AREAS
SOUTH...WITH MID/UPPER 70S FURTHER N. HOWEVER...WHERE CLOUDS PERSIST
A BIT LONGER...SUCH AS ACROSS THE LAKE GEORGE REGION AND SOUTHERN
VT...MAXES WILL REMAIN COOLER...GENERALLY 70-75.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...WILL KEEP SLIGHT CHC TO LOW CHC POPS ACROSS N/E AREAS
EARLY...OTHERWISE WE EXPECT LITTLE ADDITIONAL SHOWERS. AN
APPROACHING VORT LOBE MAY PRODUCE A FEW SHOWERS TOWARD
DAYBREAK...ESP ACROSS WESTERN AREAS...BUT AT THIS TIME...THINK
PROBABILITY IS LOW ENOUGH TO KEEP OUT MENTION. OTHERWISE...WITH AT
LEAST SOME CLEARING EXPECTED...THINK AREAS OF FOG WILL
DEVELOP...SOME OF WHICH COULD BE DENSE. AS FOR MINS...GENERALLY TOOK
BLEND OF FWC/MAV MOS.

THU-THU NT...ANOTHER SHORTWAVE...AND SFC TROUGH WILL APPROACH FROM
THE W. THE ASSOCIATED DYNAMICS...AND INSTABILITY FROM SFC HEATING
SHOULD ALLOW FOR SCATTERED SHOWERS/TSTMS TO DEVELOP...MAINLY ACROSS
THE ADIRONDACKS INTO SOUTHERN VT INTO THU EVENING....WITH MUCH LESS
COVERAGE TO THE S/W. OTHERWISE...MAXES SHOULD REACH NEAR 80 ONCE
AGAIN IN MANY VALLEYS...WITH MAINLY LOWER/MID 70S ACROSS THE HIGHER
TERRAIN...WITH MINS THU NT MAINLY 55-60 WITHIN THE VALLEYS...AND
PERHAPS SOME MINS FALLING TO NEAR 50 ACROSS SHELTERED VALLEYS ACROSS
THE NORTH COUNTRY/SOUTHERN VT.

FRI...ANOTHER SHORTWAVE WILL PIVOT ENE ACROSS REGION AROUND SE
PERIPHERY OF DEVELOPING UPPER LEVEL TROUGH JUST NE/E OF GREAT LAKES.
THIS WILL KEEP ENOUGH INSTABILITY/UPPER LEVEL DYNAMICS FOR SCATTERED
SHOWERS/TSTMS. MAX TEMPS SHOULD BE A BIT COOLER FRI DUE TO
EXPECTATION OF MORE CLOUDS...AND SHOWERS THAN THU...WITH MAINLY 70S
FOR THE VALLEYS...AND PERHAPS ONLY UPPER 60S FOR THE HIGHER TERRAIN
OF THE NORTH COUNTRY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
500 HPA TROF WAS OVER THE NORTHEASTERN STATES FRIDAY EVENING WITH
ASSOCIATED SFC LOW OVER NORTHERN NY.  MAIN FRONTAL BOUNDARY WAS
STALLED OVER THE SOUTHEASTERN STATES. UPPER TROF SLOWLY ROTATES EAST
INTO THE ATLANTIC BY SUNDAY AS HIGH SLOWLY BUILDS INTO THE REGION
FROM THE WEST...WITH A BACKDOOR COLD FRONT DROPPING INTO THE REGION
SUNDAY. FRONT STALLS JUST SOUTH OF THE REGION MONDAY AS A WEAK WAVE
FORMS AND MOVES ALONG THE BOUNDARY. FOR THE MOST PART...UNSETTLED
WEATHER...BUT NOT A WASH OUT...FOR THE PERIOD WITH CHANCE/SLIGHT
CHANCE POPS. HAVE GONE FOR A MIX OF HPC AND GMOS MAX AND MIN
TEMPERATURES WHICH ARE FAIRLY CLOSE TO NORMALS FOR THIS TIME OF THE
YEAR.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL
SYSTEM WAS MOVING FROM EASTERN NEW YORK INTO ADJACENT PARTS OF
WESTERN NEW ENGLAND AROUND 12Z AND WILL CONTINUE TO MOVE EAST
OUT OF THE FORECAST AREA. MVFR TO IFR FLIGHT CONDITIONS WILL
PERSIST THROUGH MUCH OF THE MORNING FROM THE MOHAWK VALLEY NORTH
...INCLUDING ALBANY...WITH LOW CLOUDS AND SCATTERED SHOWERS
ASSOCIATED WITH THE PASSAGE OF AN UPPER TROF. IMPROVEMENT TO VFR
WILL OCCUR BY MID MORNING FARTHER SOUTH. VFR FLIGHT CONDITIONS
SHOULD PREVAIL BY EARLY AFTERNOON. WINDS WILL VEER FROM SOUTH TO
WEST THIS MORNING AND TO NORTHWEST BY EARLY AFTERNOON...WITH
SOME SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS. CLOUD
BASES WILL LIFT SOME LATER THIS AFTERNOON...WITH VFR CONDITIONS
THROUGH MUCH OF THE EVENING. SOME RADIATIONAL COOLING WILL OCCUR
THIS EVENING...AND WITH THE HIGH MOISTURE CONTENT FOG AND/OR
LOW STRATUS IS LIKELY TO SET IN BETWEEN 04Z AND 06Z.

OUTLOOK...
FRIDAY  IMPROVING TO VFR. CHC SHRA/TSRA.
SAT-SUN...VFR. NO SIG WX.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS ARE EXPECTED TODAY...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE MORNING AS AN OCCLUDED FRONT MOVES EAST
ACROSS THE REGION. UNSETTLED CONDITIONS WILL LINGER INTO
SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK EASTWARD
ACROSS THE REGION.

THE RH WILL FALL INTO THE 55-65 PERCENT THIS AFTERNOON...RECOVERING
INTO THE 90-100 PERCENT RANGE TONIGHT. THE RH WILL THEN FALL TO
45-55 PERCENT ACROSS SOUTHERN AREAS...AND 55-65 PERCENT ACROSS
NORTHERN AREAS FOR THU AFTERNOON.

HAINES INDICES WILL REACH 4 TO 5 THIS AFTERNOON...AND 3 TO 4 FOR THU
AFTERNOON.

SOUTH TO SOUTHEAST WINDS OF 5-15 MPH WILL SHIFT INTO THE WEST TO
NORTHWEST AT 10-20 MPH THIS AFTERNOON. WEST WINDS WILL BECOME LIGHT
AND VARIABLE TONIGHT...WITH WEST WINDS INCREASING TO 10-20 MPH ONCE
AGAIN FOR THURSDAY.

&&

.HYDROLOGY...
RIVERS AT PRESENT ARE LOW WHICH IS NORMAL FOR LATE SUMMER. MODELS
DIFFER WIDELY ON EXPECTED RAINFALL FOR REGION AND WITH CONVECTION
EXPECT AMOUNTS TO VARY A GREAT DEAL OVER SHORT DISTANCES. WHILE
TORRENTIAL DOWNPOURS ARE LIKELY TO OCCUR IN SOME AREAS RAINFALL OVER
RIVER BASINS IS MORE LIKELY TO RANGE BETWEEN 0.5 AND 1.5
INCHES...AND EXCEPT WHERE LARGER AMOUNTS FALL IN A SHORT TIME MOST
OF THE RAIN WILL SOAK INTO THE GROUND. AS TYPICAL WITH HP
THUNDERSTORMS...MOMENTARY FLOODING OF ROADS AND PARKING AREAS IS
LIKELY TO OCCUR DURING AND IMMEDIATELY AFTER HEAVY DOWNPOURS AND
SMALL STREAMS IN THE IMMEDIATE AREA WILL QUICKLY RISE TO NEAR
BANKFULL. LARGER RIVERS WILL REMAIN WELL WITHIN THEIR BANKS. THE
MOHAWK RIVER FROM ROME TO THE CAPITAL REGION WILL REMAIN AT NORMAL
LEVELS FOR BARGE CANAL NAVIGATION.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...BGM

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 6, 4:11 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
511 AM EDT WED AUG 6 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
511 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...THEN AGAIN
DURING THE AFTERNOON AND EARLY EVENING HOURS. ALTHOUGH ISOLATED
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS THIS MORNING WILL MOVE FROM WEST TO EAST AT 15 TO 20
MPH...AND FOR THIS AFTERNOON WILL MOVE FROM WEST NORTHWEST TOWARD
THE EAST SOUTHEAST AT 20 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR ADDITIONAL THUNDERSTORMS CONTINUES THURSDAY
THROUGH SATURDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 11:38 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1238 PM EDT WED AUG 6 2008

NYZ084-VTZ013-061715-
BENNINGTON VT-SOUTHERN WASHINGTON NY-
1238 PM EDT WED AUG 6 2008

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 8 MILES WEST OF DORSET...OR ABOUT OVER SALEM...AND MOVING
SOUTHEAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHWEST OF DORSET BY 1250 PM EDT
MANCHESTER BY 105 PM EDT
MANCHESTER...MANCHESTER CENTER AND ARLINGTON BY 110 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

KGS
Special weather statement, Aug 6, 11:57 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1257 PM EDT WED AUG 6 2008

NYZ084-061745-
SOUTHERN WASHINGTON NY-
1257 PM EDT WED AUG 6 2008

...STRONG THUNDERSTORMS IN WASHINGTON COUNTY...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SALEM TO 9 MILES
NORTH OF GREENWICH...OR ALONG A LINE EXTENDING FROM SALEM TO 6 MILES
SOUTH OF HUDSON FALLS...AND MOVING SOUTHEAST AT 18 MPH.

THUNDERSTORMS WILL BE NEAR...
SALEM BY 115 PM EDT
GREENWICH BY 120 PM EDT
CAMBRIDGE BY 145 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

MONTGOMERY/SNYDER

The radar

The Albany radar (KENX), 88 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Washington

When
August 6, 12:15 PM EST
Where
Washington County, 0.69 mi S of Salem
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
43.170, -73.330

Penny size hail fell during a thunderstorm in Salem.

Hail, Washington

When
August 6, 1:15 PM EST
Where
Washington County, 0.86 mi SE of Cambridge
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
43.020, -73.370

Penny size hail fell during a thunderstorm approximately one mile southeast of Cambridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130476, 130477.